Illinois, 2023

Hail in Illinois, March 26, 2023

March 26, 2023 · NWS DVN · 3 events in 1 county or zone

During the afternoon hours of March 26th, a few thunderstorms formed in northwest Illinois as low pressure moved over the region. These storms were isolated in nature, and produced large hail over eastern Bureau county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the afternoon hours of March 26th, a few thunderstorms formed in northwest Illinois as low pressure moved over the region. These storms were isolated in nature, and produced large hail over eastern Bureau county. After these moved east of Bureau County, they increased in number as they moved toward the south side of Chicago, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 26, 12:48 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 26, 12:48 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
148 PM CDT Sun Mar 26 2023

.SYNOPSIS...
Issued at 1143 AM CDT Sun Mar 26 2023

Strong shortwave trof is moving across Iowa this afternoon. A
surface low is located across south central Iowa and with clear
skies up to I80, expected to move north and east through time.
More clear skies will help to mix the warm front further north
than expected. At the same time, the upper level low is expected
to move across the northern CWA. As of noon, temperatures ranged
from 58 in Macomb to 35 in Freeport.

&&

.SHORT TERM...(This afternoon through Monday)
Issued at 1143 AM CDT Sun Mar 26 2023

Key messages:
1. Thunderstorms threat along with severe threat increased across
eastern portions of the CWA.

2. Light snow still expected across the north this afternoon and
evening.

3. Quiet day to start the work week.

Discussion:

Active next 6 hours then quiet weather to start the work week.
Upper level low was leading to heavy snow across central Iowa this
morning. The snow forecast for our area yesterday moved further
north, much like the trend noticed yesterday. As such, most of the
area saw little to no snow with the exception of Buchanan County
that had almost 3 inches of snow on the border with Fayette
County. The surface low forecast to move further south has also
moved more north, with it warmer temps and Tds. In fact, the clear
skies should help mix the warm front into our area. The triple
point with this low will move across the CWA today. This means
that our area has a better chance for storms this afternoon.

As far as snow goes, under the upper low temps have failed to warm
much, our snowpack in place may cool the air enough to see snow
fall across that area this afternoon as the upper low moves across
that area. Snowfall totals should be low as the overall forcing in
the DGZ is on a weakening trend. As such maybe see an inch of snow
and reduced vsbys for 20 to 45 min. Could see some graupel in this
snow and even some thunder due to the convective nature of the
cells and cooler temps.

Looking at the thunder threat, a conditional severe event is
setting up with the triple point rolling across our area this
afternoon. CAMs are moving things north and bring the warm sector
across the CWA and near the snowpack. This local moisture source
may enhance baroclinicity along with BL moisture. While CAMs have
storms firing just outside of CWA, this setup with the snowpack,
may actually result in storms firing sooner. The warm front should
be there along with an enhanced area of llvl shear. O-3km CAPE and
SBCAPE near 1000 J/kg will be enough to cause robust severe
updrafts if they occur in our area. The shear could lead to a
tornado threat more than anything.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM CDT Sun Mar 26 2023

Key messages:

1. Mainly dry forecast with seasonal temps.
2. Some weak waves may bring low schc pops during week.
3. Strong system still forecast to end the week with thunderstorms
and rain likely.

Discussion:

Dry forecast is expected through Thursday as zonal to ridging flow
is expected through this time. High pressure is expected until
Wednesday when a weak cold front pushes south into the area. There
are some schc pops associated with this front, but little to no
impactful weather is expected from this system. Late in the
period a strong system moves across the CONUS. This system will
bring showers and storms to the area to end the week. Into the
weekend, precip may linger into Saturday before we see temps rise
into the 50s and 60s for Sunday.

Looking closer at the system at the end of the week, let's look at
consistent signals between the guidance. It does appear that the
upper level low will be negatively tilted as it approaches the
area. All guidance keeps the area in the warm sector with rain and
thunder possible. This system, with the negatively tilted trof
will produce severe weather somewhere in the region. SPC has a day
6 slight for the area and most of the central CONUs. What remains
uncertain is the timing and track of the overall system. Guidance
remains inconsistent with each other and with other runs. This
uncertainty is one of the reasons for a large slight for the US.
Do expect changes and currently, the severe threat that look ok in
the 00z guidance has lower CAPE and a slower low. Expect this
game to continue through the week. This system does bear watching
to see if we start to get some consistency between runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1213 PM CDT Sun Mar 26 2023

A surface low will continue to push east through the area today,
and help support scattered showers and a few thunderstorms during
the afternoon and early evening hours. The most intense storms
will likely be to the east of TAF sites. Expect mainly MVFR cigs
and vsbys, especially at KDBQ/KCID, where the highest coverage of
showers is expected. Showers may just skirt KMLI, and have left
that TAF dry for now. MVFR ceilings will persist tonight, with
some clearing late.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...RP Kinney
Hazardous weather outlook, Mar 26, 10:53 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1153 AM CDT Sun Mar 26 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1153 AM CDT Sun Mar 26 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow is possible this afternoon along and north of Highway 30.
Accumulations up to one inch of snow is possible.  Isolated slick
spots are possible as well.

A warm front and surface low will move from Keokuk to Princeton IL
this afternoon.  Showers and thunderstorms are possible east of a
line from Macomb, IL to Aledo, IL to Sterling, IL.  Some of these
storms could be strong to severe.  There is marginal risk for
tornadoes with the strongest storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon between Noon and 4
PM CDT across west central Illinois.

Gibbs

In the hours before

Local storm report, Mar 26, 11:23 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             2 ENE HAZLETON          42.63N 91.86W
03/26/2023  M1.7 INCH        BUCHANAN           IA   CO-OP OBSERVER

            SNOWFALL TOTAL THIS MORNING.

&&

RP KINNEY

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bureau

When
March 26, 1:32 PM CST
Where
Bureau County, 0.69 mi N of Bureau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -89.370

A spotter reported a mix of pea to quarter size hail.

Hail, Bureau

When
March 26, 1:54 PM CST
Where
Bureau County, 1.56 mi E of Ladd
Measured
1.25 in hail
Reported by
Public
Coordinates
41.380, -89.190

This report was relayed by broadcast media.

Hail, Bureau

When
March 26, 1:54 PM CST
Where
Bureau County, Ladd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087331, 1087332, 1087333.